Illinois, 2016

Hail and Damaging Winds in Illinois, August 24 to 25, 2016

August 24 to 25, 2016 · NWS ILX · 8 events in 5 counties and zones

An approaching cold front triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the late evening of August 24th into the pre-dawn hours of August 25th. The storms were primarily focused along and north of the I-72 corridor, where sporadic reports of damaging winds of around 60 mph and hail as large as nickels were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered a cluster of strong to severe thunderstorms across portions of central Illinois during the late evening of August 24th into the pre-dawn hours of August 25th. The storms were primarily focused along and north of the I-72 corridor, where sporadic reports of damaging winds of around 60 mph and hail as large as nickels were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 24, 10:02 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 24, 10:02 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1102 PM CDT WED AUG 24 2016

.UPDATE...
Issued at 820 PM CDT Wed Aug 24 2016

Isolated storms slowly dissipating over southeast Illinois this
evening while a small cluster of storms was tracking east over
extreme eastern Iowa and may clip our far northern counties over
the next few hours. Otherwise, a larger complex of thunderstorms
was located over northwest Missouri with the Rapid Update Cycle
and HRRR suggesting this will congeal into an MCS and track over
our west and northwest areas with the threat for training cells
and possibly some flash flooding in this band late tonight. In
addition, the ILX 00z sounding was showing some rather steep mid
level lapse rates this evening across our area so hail and some
gusty winds will be possible with a few of the stronger storms
later tonight. No changes will be needed with the current Flash
Flood Watch for west central and central Illinois which runs
through 12z Thursday. We should have the updated zones out by
845 pm.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 309 PM CDT Wed Aug 24 2016

Across the country this afternoon, high pressure dominates the east
coast, but moving westward into the Midwest, the pattern is
considerably more unsettled.  A warm and muggy airmass is in place
over the region, and showers and thunderstorms this morning just
reinforced the llvl moisture.  Several mesoscale boundaries drape
across ILX this afternoon, visible on sat imagery. Distinction
between them is difficult in obs alone, and the showers that have
developed in the past few hours have collapsed shortly after due to
some localized subsidence in the wake of this mornings activity.
However, another wave, currently back to the SW and associated with
the sfc low/cold front, is making its way towards ILX.  This
afternoons activity could be more scattered, and will likely
diminish slightly once the sun sets.  But as quickly as the storms
lose the suns diurnal influence, the shortwave will provide lift in
its absence. Severe threat for winds mainly in much of central and
southeastern IL. However, the PW values are still in the 1.50" to 2"
range, and th1e general motion from SW to NE is a concern for
training storm echoes once they get going, enhancing the flash flood
risk.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 309 PM CDT Wed Aug 24 2016

Pretty typical summer weather expected across central and southeast
Illinois through the longer range of the forecast. Namely,
persistent warm and humid conditions, along with a frequent risk of
showers and thunderstorms. The main concern in trying to time the
best periods for higher or lower shower/storm chances.

Thursday night into Friday looks dry for the most part, with short-
wave ridging building into the area along with weak surface high
pressure. The surface cool front coming through the area tomorrow
will stall not too far from the area, and may still have some
activity in its vicinity during the evening hours Thursday.

The next obvious short-wave of note will approach the area by late
Friday night, with the main energy passing near the northern Great
Lakes area Saturday into Saturday night. This wave will slowly push
another cool front through the area by late Saturday night. The
potential impacts of this system have trended a little quicker in
the past couple model runs. With this thinking in mind, have boosted
PoPs overnight Friday into Saturday, with higher PoPs all day
Saturday.

Another relative lull in the shower/storm risk is anticipated Sunday
into Tuesday. However, as with tomorrow's frontal passage, Saturday
night's front will also stall not too far from the area.
Also, cooling/drying in the wake of the front should be minimal. The
proximity of the font, combined with continued warm/humid
conditions, preclude going with a completely dry forecast during any
of this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Aug 24 2016

Coverage of TSRA was increasing out to our west and expect
that trend to continue with the main challenge, at least in
the short term portion of this forecast will be what TAF
sites are affected the most. It still appears that areas
from SPI to BMI and west will see the most concentrated
area of showers and thunderstorms overnight, with more
scattered coverage further east. As a result, will hit the
lower cigs/vsbys the hardest in our west and north TAF sites
thru the early morning hours. It appears the best timing
will be from 06z through 12z before the precip begins to
move out and cigs improve during the late morning hours
of Thursday. With some of the heavier thunderstorms, we
may see cigs briefly low to IFR before returning to MVFR.

Any lingering MVFR cigs will gradually lift to VFR between
17-19z. Surface winds will be light southerly tonight with
speeds of 5 to 10 kts, and then begin to switch into the
west and then northwest by afternoon as a weak cool front
moves through the area. Wind speeds will range from 8 to 13
kts by afternoon. Winds will be quite variable in direction
and speed in and near any thunderstorms tonight into early
Thu morning.

&&

.ILX Watches/Warnings/Advisories...
Flash Flood Watch until 7 AM CDT Thursday for ILZ027>031-036>038-
040-041.

&&

UPDATE...Smith
SHORT TERM...HJS
LONG TERM...Bak
AVIATION...Smith
Hazardous weather outlook, Aug 24, 10:36 AM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT WED AUG 24 2016

ILZ027>031-037-038-251100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1136 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG
AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS.
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE
IS A MARGINAL RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE
WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE
CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL
SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME
OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE
LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS.

ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME
STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE
STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH
TONIGHT.

ILZ036-040>057-061>063-066>068-071>073-251100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-LAWRENCE-LOGAN-
MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-
SCHUYLER-SCOTT-SHELBY-VERMILION-
1136 AM CDT WED AUG 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...
SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON ALONG
AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS THUNDERSTORMS.
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY SEVERE
WEATHER THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL AND INTENSE
CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH THURSDAY AS THE FRONTAL
SYSTEM LINGERS OVER THE AREA. THERE IS A MARGINAL RISK THAT SOME
OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL AND INTENSE
LIGHTNING WILL ALSO BE A THREAT WITH THESE STORMS.

ANOTHER FRONTAL SYSTEM WILL MOVE INTO THE AREA AND BECOME
STATIONARY OVER CENTRAL ILLINOIS...BRINGING THE CHANCE OF MORE
STORMS TO THE AREA FOR FRIDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH
TONIGHT.

HJS

In the hours before

Local storm report, Aug 24, 4:59 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
559 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
08/24/2016  M1.44 INCH       KNOX               IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       1 NE DAHINDA            40.96N 90.09W
08/24/2016  M1.99 INCH       KNOX               IL   CO-OP OBSERVER

0800 AM     HEAVY RAIN       1 E HEYWORTH            40.31N 88.96W
08/24/2016  M1.02 INCH       MCLEAN             IL   COCORAHS

            24-HOUR TOTAL

0915 AM     HEAVY RAIN       3 ENE BLOOMINGTON       40.50N 88.92W
08/24/2016  M1.06 INCH       MCLEAN             IL   MESONET

            RAINFALL FROM THIS MORNING...SWOP REPORT

1030 AM     HEAVY RAIN       HENRY                   41.11N 89.36W
08/24/2016  M1.10 INCH       MARSHALL           IL   EMERGENCY MNGR

            RAINFALL FROM THIS MORNING

1245 PM     HEAVY RAIN       3 S DANVILLE            40.10N 87.62W
08/24/2016  M1.02 INCH       VERMILION          IL   EMERGENCY MNGR

            RAINFALL FROM THIS MORNING AND EARLY AFTERNOON...MEASURED
            1.02 INCHES OF RAIN THE PAST HOUR.

0515 PM     HEAVY RAIN       3 N SHIRLEY             40.46N 89.03W
08/24/2016  M1.00 INCH       MCLEAN             IL   NWS EMPLOYEE

            RAINFALL FROM THE STORMS THIS MORNING

&&

EJL
Local storm report, Aug 24, 6:27 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
727 PM CDT WED AUG 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       DANVILLE                40.14N 87.62W
08/24/2016  M1.08 INCH       VERMILION          IL   CO-OP OBSERVER

            24-HOUR TOTAL

&&

EJL
Special weather statement, Aug 24, 10:36 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1136 PM CDT WED AUG 24 2016

ILZ029-036-037-041-250515-
PEORIA-MASON-TAZEWELL-FULTON-
1136 PM CDT WED AUG 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PEORIA...CENTRAL
FULTON AND NORTHWESTERN TAZEWELL COUNTIES UNTIL 1215 AM CDT...

AT 1136 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR NEW PHILADELPHIA...OR 11 MILES NORTHWEST OF LEWISTOWN...MOVING
EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEORIA...PEKIN...CANTON...LEWISTOWN...BARTONVILLE...CREVE COEUR...
WEST PEORIA...MARQUETTE HEIGHTS...BELLEVUE...MANITO...CUBA...
SOUTH PEKIN...GLASFORD...ST. DAVID...NORTH PEKIN...NORWOOD...
TABLE GROVE...KINGSTON MINES...DUNFERMLINE AND BERNADOTTE.

THIS INCLUDES INTERSTATE 474 BETWEEN MILE MARKERS 3 AND 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4054 9044 4072 8963 4046 8955 4035 9043
      4043 9045 4052 9045
TIME...MOT...LOC 0436Z 257DEG 40KT 4046 9036

SMITH

The radar

The Lincoln radar (KILX), 83 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Fulton

When
August 24, 10:49 PM CST to 10:53 PM CST
Where
Fulton County, Cuba
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.500, -90.200

Thunderstorm Wind, Fulton

When
August 24, 10:50 PM CST to 10:55 PM CST
Where
Fulton County, Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
40.500, -90.200

A large portion of a tree broke off and fell onto a vehicle in Cuba.

Hail, Fulton

When
August 24, 10:58 PM CST to 11:03 PM CST
Where
Fulton County, Bryant
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.470, -90.080

Hail, Fulton

When
August 24, 11:00 PM CST to 11:05 PM CST
Where
Fulton County, 1 mi WSW of St David
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.474, -90.068

Thunderstorm Wind, Peoria

When
August 24, 11:20 PM CST to 11:25 PM CST
Where
Peoria County, 0.27 mi E of (Pia)gtr Peoria Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.669, -89.675

Multiple 3-inch diameter tree limbs were blown down over a 500-foot long path at 1734 Airport Road in Peoria.

Thunderstorm Wind, Sangamon

When
August 25, 12:25 AM CST to 12:30 AM CST
Where
Sangamon County, 0.68 mi NNE of Farmingdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.830, -89.797

Three large trees were blown down along Farmington Cemetery Road.

Hail, Menard

When
August 25, 12:34 AM CST to 12:39 AM CST
Where
Menard County, Athens
Measured
0.88 in hail
Reported by
Public
Coordinates
39.950, -89.730

Thunderstorm Wind, De Witt

When
August 25, 1:20 AM CST to 1:25 AM CST
Where
De Witt County, 0.87 mi NW of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.160, -88.960

A large tree limb was blown down on East Woodlawn Street in Clinton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656851, 656855, 656852, 656853, 656858, 656859, 656854, 656857.